Alert archive / Texas / Flash Flood Warnings in 1996
Flash Flood Warning 13, NWS Amarillo, TX
NWS Amarillo, TX issued this flash flood warning at Sep 18, 1996, 3:15 AM CDT for Lipscomb County, Ochiltree County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 18, 1996, 3:15 AM CDT (08:15 UTC)
- Expired
- Sep 18, 1996, 6:15 AM CDT
- In force
- 3 hr
- Issued by
- NWS Amarillo, TX
- Area
- Whole counties
Counties Lipscomb County, TX, Ochiltree County, TX
The radar
The Amarillo radar (KAMA), 157 km from the middle of the area, began a volume at 08:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 8.3 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2692 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 976 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 203 m²/s²
- 0-3 km storm-relative helicity
- 297 m²/s²
- Significant tornado parameter
- 3.6
- Supercell composite
- 18.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KAMA 180815 FFWAMA TXC195-295-357-181115- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE AMARILLO TX 315 AM CDT WED SEP 18 1996 THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A FLASH FLOOD WARNING EFFECTIVE UNTIL 615 AM CDT FOR THE PEOPLE IN THE FOLLOWING LOCATIONS... IN THE TEXAS PANHANDLE ...HANSFORD COUNTY...LIPSCOMB COUNTY...OCHILTREE COUNTY NUMEROUS THUNDERSTORMS HAVE MOVED ACROSS THE NORTHEAST TEXAS PANHANDLE...AND MORE STORMS ARE ON THE WAY. HEAVY RAIN HAS ALREADY FALLEN AND WITH ADDITIONAL RAIN COMING...FLASH FLOODING IS LIKELY. PEOPLE IN HANSFORD...OCHILTREE...AND LIPSCOMB COUNTIES SHOULD BE PREPARED FOR FLOODED STREETS...HIGHWAYS...AND LOW LYING AREAS. FLOOD PRONE AREAS...LIKE WOLF CREEK PARK...MAY EXPERIENCE A RAPID AND DANGEROUS RISE IN WATER. MOST FLASH FLOOD DEATHS OCCUR AT NIGHT. BE ESPECIALLY CAUTIOUS AT NIGHT SINCE IT IS HARDER TO RECOGNIZE THE DANGERS OF FLASH FLOODS. USE CA,UTION IN AND AROUND STREAMS...CREEKS OR DRAINAGE DITCHES. TAKE THE SHORTEST PATH TO REACH HIGHER GROUND...BUT DO NOT DRIVE THROUGH RISING WATER.
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 18, 2:55 AM CDT, 20 minutes earlier.
Area forecast discussion, Sep 18, 2:55 AM CDT, 20 minutes before
TEXAS/OKLAHOMA PANHANDLES AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AMARILLO TX 300 AM CDT WED SEP 18 1996 SVR WX STARTING TO WIND DOWN ERY THIS MRNG. HWVR...LOOKS LIKE ANOTHER ROUND OF SVR WX IS IN STORE FOR THE PNHDLS LTR TDA AND TNGT. AFT LOOKING AT GRIDDED DATA...PREFER A MIX OF THE ETA AND NGM TNGT. THE ETA STILL IS MORE AGGRESSIVE WITH THE STRONG SRN STREAM SHRTWV ENERGY ROTATING EWD ACRS THE SRN RCKYS AND TOWARD THE PNHDLS BY 00Z AND 06Z THU. THE NGM IS A LTL STRONGER WITH THE SHRTWV BUT FEEL IT IS A BIT TOO FAST. PREFER THE SLOWER ETA. ALSO...NGM INDUCES SFC CYCLGN ON THE PAC CDFNT OVR THE CO/KS STATE LN AND THEN LIFTS IT NEWD INTO THE CNTRL PLNS STATES BY 12Z THU. ETA...INSTEAD...DROPS THE SFC LO SWD DOWN TO NR HOB AND MAF BY 00Z THU. PREFER THE AVN SOLUTION OF COMPROMISE IN FCSTG THE SFC LO NR CVS BY 00Z THU. THE SFC CDFNT WL BE SLO TO MOV THRU THE PNHDLS...INTO WRN OK AROUND 12Z THU. THE OK AND NRN TX PNHDLS SAW THE ACTION TUE NGT...COULD VERY WELL BE THE SRN TX PNHDL SEEING THE SVR WX TNGT. MODELS DIFFERENT IN HANDLING JET STREAK ROTATING AROUND THE BASE OF THE CLOSED LO OVR THE GRT BASIN RGN. THE ETA AND NGM LOOK ON TRACK IN PLACING THE TX PNHDL IN THE RIGHT ENTRANCE RGN AROUND 00Z TO 06Z THU. STILL...PLENTY OF LO LVL MSTR STREAMING INTO THE PNHDLS ON LO LVL SLY/SELY JET AHD OF THE CDFNT AND SHRTWV. DWPNTS IN THE 60S AS FAR N AS CNTRL KS ATTM WITH 70S ALG AND S OF A INK TO CDS TO DFW LN. CLRG SKIES ACRS THE EXTRM WRN PNHDLS ATTM BHND THE ONGOING CNVTN OVR THE NRN AND ERN SXNS OF THE FA WL HELP THE ATMOSPHERE TO DESTABILIZE THIS AFTN WITH PLENTY OF HEATING. FEEL THAT THE CNTRL SXNS OF THE PNHDLS WL ALSO CLR OUT ONCE THE CNVTN SHIFTS FARTHER EWD. SPC HAS OUTLOOKED THE PNHDLS IN MDT RISK AND THIS SEEMS RIGHT ON TRACK. COOLER AND DRIER WX IS IN STORE FOR THE PNHDLS ONCE THE UPR LVL SYSTEM PASSES N AND E OF THE PNHDLS THU AND THE PAC CDFNT MOVS THRU THE PNHDLS BY THU MRNG. WITH UPR LVL FLOW NWLY LATE THU INTO SAT... CANNOT RULE OUT ISOLD CNVTN OFF THE MTNS IN NRN NM AND SRN CO MOVG INTO THE PNHDLS DURING THE LATE AFTN AND NIGHTTIME HRS. OTRW...DRY WX WL BE THE RULE LTR THIS WEEK AND THIS WEEKEND. WL LEAVE EXTENDED FCST ALONE. WITH CLRG SKIES TAKING PLACE ACRS THE WRN PNHDLS...WL STAY CLOSER TO WARMER NGM MOS GUIDANCE FOR MAX TEMP TDA. NGM MOS AND AVN MOS GUIDANCE SEEM IN GOOD AGRMT TNGT THRU FRI. PRELIM NUMBERS: AMA 079/054 073/048 075 26- DHT 082/053 070/046 072 25- .AMA... TX...NONE. OK...NONE. SCHNEIDER
In the hours before
Local storm report, Sep 18, 12:54 AM CDT, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1252 AM CDT WED SEP 18 1996
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0639 PM AMARILLO TX 0.75 INCH SIZE HAIL.
09/17/96 RANDALL
0757 PM TX 1.00 INCH SIZE HAIL
09/17/96 HUTCHINSON REPORTED BY COUNTY EOC.
0816 PM BORGER TX 1.00 INCH SIZE HAIL.
09/17/96 HUTCHINSON REPORTED BY ARES.
0850 PM DUMAS TX 1.00 INCH SIZE HAIL.
09/17/96 MOORE REPORTED BY POLICE
DEPARTMENT.
0857 PM SW CORNER TX 1.00 INCH SIZE HAIL.
09/17/96 MOORE REPORTED BY EOC.
0925 PM STRATFORD TX 1.00 INCH SIZE HAIL.
09/17/96 SHERMAN REPORTED BY S. O.
0930 PM MASTERSON TX 1.00 INCH SIZE HAIL.
09/17/96 MOORE REPORTED BY EOC.
0930 PM 9.5 SOUTH DUMAS TX 1.75 INCH SIZE HAIL.
09/17/96 MOORE REPORTED BY ARES.
0930 PM FOUR WAY TX 1.75 INCH SIZE HAIL.
09/17/96 MOORE REPORTED BY ARES.
0937 PM DUMAS TX 0.75 INCH SIZE HAIL.
09/17/96 MOORE REPORTED BY ARES.
0952 PM 1 WEST FOUR WAY TX 2.75 INCH SIZE HAIL.
09/17/96 MOORE REPORTED BY ARES.
0954 PM 7 EAST DUMAS TX 0.75 INCH SIZE HAIL.
09/17/96 MOORE REPORTED BY ARES.
1004 PM 10 EAST DUMAS TX 0.75 INCH SIZE HAIL.
09/17/96 MOORE REPORTED BY ARES.
1010 PM 10 NE FOUR WAY TX TORNADO
09/17/96 MOORE REPORTED BY SHERIFF
OFFICE.
1025 PM CLARENDON TX 0.75 INCH SIZE HAIL.
09/17/96 DONLEY REPORTED BY PUBLIC.
1035 PM 5 WEST STINNETT TX 0.75 INCH SIZE HAIL.
09/17/96 HUTCHINSON REPORTED BY SPOTTER.
1057 PM SKELLYTOWN TX 1.00 INCH SIZE HAIL.
09/17/96 HUTCHINSON REPORTED BY EOC.
1125 PM EAST OF GROOM TX 1.00 INCH SIZE HAIL.
09/17/96 GRAY REPORTED BY TV STATION.
1142 PM 4 WEST OF PRINGLE TX TORNADO...1.75 INCH
09/17/96 HUTCHINSON SIZE HAIL. REPORTED BY
ARES.
1249 AM 10 SOUTH SPEARMAN TX TORNADO
09/18/96 HANSFORD REPORTED BY ARES.
BILODEAULocal storm report, Sep 18, 1:50 AM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
200 AM CDT WED SEP 18 1996
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1214 AM 10 S OF SPEARMAN TX HIGHWAY 207 FLOODED.
09/18/96 HANSFORD REPORTED BY ARES.
0110 AM 7 S OF SPEARMAN TX HIGHWAY 207 CLOSED DUE TO
09/18/96 HANSFORD/HUTCHINSON FLOODING FROM 7 MILES
SOUTH OF SPEARMAN TO THE
INTERSECTION OF HIGHWAYS
207 AND 136 IN HUTCHINSON\
COUNTY TX.
0110 AM JUST SOUTH OF THE TX 0.75 INCH SIZE HAIL
09/18/96 HANSFORD/HUTCHINSON REPORTED BY SKYWARN
COUNTY LINE SPOTTERS.
GOEHRINGSpecial weather statement, Sep 18, 2:18 AM CDT, 57 minutes before
OKZ001-TXZ001-006-011-016-180745- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 224 AM CDT WED SEP 18 1996 ...TORNADO WATCH CANCELED... THE TORNADO WATCH FOR CIMARRON COUNTY IN THE OKLAHOMA PANHANDLE AND DALLAM...HARTLEY...OLDHAM...AND DEAF SMITH COUNTIES IN THE TEXAS PANHANDLE HAS BEEN CANCELED. SEVERE WEATHER IS NO LONGER EXPECTED TO DEVELOP AS AN OUTFLOW BOUNDARY HAS MOVED PAST...BRINGING DRIER AIR INTO THE AREA. GOEHRINNG
The office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 17, 7:57 PM CDT | Severe Thunderstorm Warning | AMA | Hutchinson | 63 min |
| Sep 17, 8:51 PM CDT | Severe Thunderstorm Warning | AMA | Oldham, Potter | 59 min |
| Sep 17, 8:58 PM CDT | Severe Thunderstorm Warning | AMA | Moore | 62 min |
| Sep 17, 9:09 PM CDT | Tornado Warning | AMA | Moore, Potter | 61 min |
| Sep 17, 9:26 PM CDT | Severe Thunderstorm Warning | AMA | Hansford, Sherman | 59 min |
| Sep 17, 10:04 PM CDT | Tornado Warning | AMA | Moore | 61 min |
| Sep 17, 10:34 PM CDT | Severe Thunderstorm Warning | AMA | Hutchinson | 61 min |
| Sep 17, 11:24 PM CDT | Tornado Warning | AMA | Hansford, Hutchinson | 61 min |
| Sep 17, 11:26 PM CDT | Severe Thunderstorm Warning | AMA | Gray, Roberts | 64 min |
| Sep 17, 11:51 PM CDT | Severe Thunderstorm Warning | AMA | Ochiltree | 64 min |
| Sep 18, 12:24 AM CDT | Tornado Warning | AMA | Hansford | 61 min |
| Sep 18, 12:28 AM CDT | Severe Thunderstorm Warning | AMA | Hutchinson | 62 min |
| Sep 18, 2:09 AM CDT | Severe Thunderstorm Warning | AMA | Ochiltree | 66 min |
| Sep 18, 2:29 AM CDT | Severe Thunderstorm Warning | AMA | Gray | 31 min |
| Sep 18, 2:45 AM CDT | Severe Thunderstorm Warning | AMA | Wheeler | 60 min |
| Sep 18, 2:51 AM CDT | Severe Thunderstorm Warning | AMA | Lipscomb | 54 min |
| Sep 18, 3:15 AM CDT | Flash Flood Warning | AMA | Hansford | 3 hr |
| Sep 18, 3:29 PM CDT | Flash Flood Warning | AMA | Ochiltree | 4 hr |
Nearby
Flash Flood Warnings in Texas, 1996Every flash flood warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.